Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Mar 6, 2004, 12:00 AM CST for DeKalb County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2004, 12:00 AM CST (06:00 UTC)
- Expired
- Mar 6, 2004, 6:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 060601
FFWHUN
ALC049-061200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 AM CST SAT MAR 6 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DEKALB COUNTY IN NORTHEAST ALABAMA
* UNTIL 600 AM CST
* AT MIDNIGHT CST...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL MOVING INTO DEKALB COUNTY. 1 TO 3
INCHES OF RAIN HAS FALLEN ACROSS THE AREA THIS EVENING...AND SIMILAR
RAINFALL AMOUNTS CAN BE EXPECTED IN DEKALB COUNTY OVERNIGHT.
FLASH FLOODING IS LIKELY
* SOME LOCATIONS AFFECTED INCLUDE...
COLLINSVILLE...CROSSVILLE...FORT PAYNE...FYFFE...GERALDINE...
HENAGAR...IDER...POWELL...RAINSVILLE AND SYLVANIA
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS
LAT...LON 3447 8609 3448 8600 3464 8577 3484 8558
3455 8553 3441 8562 3422 8584 3422 8609
$$
JE/23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 11:08 PM CST, 52 minutes earlier.
Area forecast discussion, Mar 5, 11:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1108 PM CST FRI MAR 5 2004 .DISCUSSION... UPDATED ZONES TO REMOVE TORNADO WATCH AND TO ADJUST OVER NIGHT LOWS UP A TAD FROM HUN AND POINTS EAST. ALSO TWEAKED THE WINDS IN MSL ZONES. RAIN BEGINNING TO LESSON OVER NW AL ATTM...THIS TREND SHOULD CONTINUED. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH FOR ALL ZONES TIL 4 AM. TN...FLOOD WATCH FOR ALL ZONES TIL 4 AM. && 007
Hazardous weather outlook, Mar 5, 11:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1145 PM CST FRI MAR 5 2004 ALZ001>010-016-TNZ076-096-097-061100- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1145 PM CST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(OVERNIGHT)... ...A FLOOD WATCH IS IN EFFECT FOR OVERNIGHT ACROSS THE TENNESSEE VALLEY... A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN EXTENDS FROM NORTHEAST ALABAMA THROUGH CULLMAN COUNTY. THESE STORMS WILL BE CAPABLE OF ANOTHER 1 TO 2 INCHES OF RAIN WITH ISOLATED AMOUNTS UP TO 3 INCHES FROM THE HUNTSVILLE AREA AND POINTS EAST. THE RAIN HAS BEGUN TO TAPER OFF IN NORTHWEST ALABAMA AND WILL CONTINUE TO DECREASE IN AREAL COVERAGE AND INTENSITY BY 4 AM OVER THE HUNTSVILLE AREA AND AROUND SUNRISE IN NORTHEAST ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS WILL QUICKLY TAPER OFF FROM WEST TO EAST BY SATURDAY MORNING AS THE COLD FRONT MOVES THROUGH. A RETURN TO DRY AND COOLER WEATHER THROUGH THE REST OF THE PERIOD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE REQUIRED FOR FLOODING AND SEVERE WEATHER TONIGHT. 007
In the hours before
Special weather statement, Mar 5, 7:49 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 749 PM CST FRI MAR 5 2004 ALZ001>003-060300- COLBERT-FRANKLIN AL-LAUDERDALE- 749 PM CST FRI MAR 5 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHWEST ALABAMA... A LINE OF STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS LAUDERDALE... COLBERT AND FRANKLIN COUNTIES IN NORTHWEST ALABAMA. SEVERAL REPORTS OF WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL WERE RECEIVED BY THE WEATHER SERVICE IN HUNTSVILLE. INDIVIDUAL STORMS ARE MOVING TO THE NORTHEAST AT 60 MPH WHILE THE LINE OF STORMS SLOWLY DRIFTS TO THE EAST. EXPECT WIND GUSTS OVER 50 MPH...VERY HEAVY RAIN WITH FLOODING...AND A FEW ISOLATED TORNADOES WITH THESE STORMS. THE SEVERE WEATHER WILL BEGIN TO DISSIPATE BETWEEN 11 PM AND MIDNIGHT. THERE IS ALSO A TORNADO WATCH IN EFFECT FOR ALL OF THE TENNESSEE VALLEY UNTIL 11 PM. 007
Special weather statement, Mar 5, 8:10 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 810 PM CST FRI MAR 5 2004 ALZ005-060315- LIMESTONE- 810 PM CST FRI MAR 5 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN LIMESTONE COUNTY... AT 810 PM...STRONG THUNDERSTORMS ARE MOVING INTO EASTERN LIMESTONE COUNTY. INDIVIDUAL STORMS ARE MOVING TO THE NORTHEAST AT 60 MPH WHILE THE LINE OF STORMS SLOWLY DRIFTS TO THE EAST. EXPECT WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN WITH FLOODING. THERE IS ALSO A POSSIBILITY OF A FEW ISOLATED TORNADOES WITH THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR ALL OF THE TENNESSEE VALLEY UNTIL 11 PM. 007
Local storm report, Mar 5, 10:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1024 PM CST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0738 PM FLASH FLOOD 3 NW LITTLEVILLE 34.63N 87.71W
03/05/2004 COLBERT AL EMERGENCY MNGR
FLOODING ON SEVERAL ROADS THROUGHOUT THE COUNTY
0745 PM FLASH FLOOD 10 W RUSSELLVILLE 34.51N 87.90W
03/05/2004 FRANKLIN AL EMERGENCY MNGR
WATER OVER ROADWAY AT LOST CREEK RIVER NEAR CEDAR CREEK
RESERVOIR
0750 PM FLASH FLOOD FLORENCE 34.83N 87.67W
03/05/2004 LAUDERDALE AL EMERGENCY MNGR
UNDERPASS FLOODED AT COFFEE ROAD NEAR MCFARLAND PARK
0843 PM FLASH FLOOD 8 W CHEROKEE 34.76N 88.11W
03/05/2004 COLBERT AL TRAINED SPOTTER
2.75 INCHES OF RAIN IN TWO HOURS. LAND AROUND AREA HOMES
STARTING TO ERODE.
0845 PM FLASH FLOOD ARDMORE 34.98N 86.84W
03/05/2004 LIMESTONE AL AMATEUR RADIO
UNDERPASS AT HIGHWAY 53 AND TENNESSEE 7 ON STATE LINE
REPORTED UNDERWATER.
0927 PM HAIL 4 NE ATHENS 34.83N 86.91W
03/05/2004 0.75 INCH LIMESTONE AL EMERGENCY MNGR
0935 PM TSTM WND GST 5 S ATHENS 34.71N 86.96W
03/05/2004 70 MPH LIMESTONE AL TRAINED SPOTTER
70 MPH ESTIMATED WIND GUST OVER HIGHWAY 31 IN TANNER.
WALL CLOUD REPORTED OVER THE CITY OF TANNER.
&&
XXXSpecial weather statement, Mar 5, 10:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1055 PM CST FRI MAR 5 2004 ALZ001>010-016-TNZ076-096-097-060600- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1055 PM CST FRI MAR 5 2004 ...TORNADO WATCH NUMBER 27 HAS EXPIRED... THE TORNADO WATCH FOR ALL OF THE TENNESSEE VALLEY HAS EXPIRED. HOWEVER THE THREAT OF VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH WILL CONTINUE FROM HUNTSVILLE AND POINTS EAST FOR OVERNIGHT. THE HEAVY RAIN OVER NORTHWEST ALABAMA IS BEGINNING TO DECREASE IN AREAL COVERAGE AND INTENSITY. WINDS ARE ALSO DIMINISHING IN NORTHWEST ALABAMA TO AROUND 10 MPH. 007
Local storm report, Mar 5, 11:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1108 PM CST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1052 PM FLASH FLOOD WINCHESTER 35.19N 86.11W
03/05/2004 FRANKLIN TN EMERGENCY MNGR
NUMEROUS ROADS ACROSS COUNTY UNDERWATER
1052 PM FLASH FLOOD MADISON 34.70N 86.75W
03/05/2004 MADISON AL NWS EMPLOYEE
BALCH ROAD AND HIGHWAY 72 UNDER 6-8 INCHES OF WATER
1050 PM TSTM WND GST HUNTSVILLE 34.71N 86.63W
03/05/2004 0 MPH MADISON AL TRAINED SPOTTER
60 MPH THUNDERSTORM INFLOW WIND AT RESEARCH PARK
1033 PM FLASH FLOOD DECATUR 34.57N 86.99W
03/05/2004 MORGAN AL TRAINED SPOTTER
STREET FLOODING OCCURRING THROUGHOUT CITY
1030 PM FLASH FLOOD MADISON 34.70N 86.75W
03/05/2004 MADISON AL TRAINED SPOTTER
FIVE INCHES OF WATER COVERING OLD MADISON PIKE
&&
XXXLocal storm report, Mar 5, 11:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1114 PM CST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1052 PM FLASH FLOOD WINCHESTER 35.19N 86.11W
03/05/2004 FRANKLIN TN EMERGENCY MNGR
NUMEROUS ROADS ACROSS COUNTY UNDERWATER
1052 PM FLASH FLOOD MADISON 34.70N 86.75W
03/05/2004 MADISON AL NWS EMPLOYEE
BALCH ROAD AND HIGHWAY 72 UNDER 6-8 INCHES OF WATER
1050 PM TSTM WND GST HUNTSVILLE 34.71N 86.63W
03/05/2004 60 MPH MADISON AL TRAINED SPOTTER
60 MPH THUNDERSTORM INFLOW WIND AT RESEARCH PARK
1033 PM FLASH FLOOD DECATUR 34.57N 86.99W
03/05/2004 MORGAN AL TRAINED SPOTTER
STREET FLOODING OCCURRING THROUGHOUT CITY
1030 PM FLASH FLOOD MADISON 34.70N 86.75W
03/05/2004 MADISON AL TRAINED SPOTTER
FIVE INCHES OF WATER COVERING OLD MADISON PIKE
&&
PBThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 6:26 PM CST | Tornado Warning | HUN | Colbert, Franklin, Lauderdale | 49 min |
| Mar 5, 6:38 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Mar 5, 7:10 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 20 min |
| Mar 5, 8:17 PM CST | Flash Flood Warning | HUN | Limestone | 6 hr |
| Mar 5, 8:25 PM CST | Severe Thunderstorm Warning | HUN | Limestone | 35 min |
| Mar 5, 8:31 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 29 min |
| Mar 5, 8:52 PM CST | Flash Flood Warning | HUN | Lawrence | 5 hr |
| Mar 5, 8:53 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 37 min |
| Mar 5, 9:15 PM CST | Severe Thunderstorm Warning | HUN | Limestone | 30 min |
| Mar 5, 9:31 PM CST | Tornado Warning | HUN | Limestone, Madison | 29 min |
| Mar 5, 9:48 PM CST | Flash Flood Warning | HUN | Madison | 4 hr |
| Mar 5, 10:00 PM CST | Flash Flood Warning | HUN | Morgan | 4 hr |
| Mar 5, 10:05 PM CST | Severe Thunderstorm Warning | HUN | Madison | 25 min |
| Mar 5, 10:14 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 46 min |
| Mar 5, 10:46 PM CST | Flash Flood Warning | HUN | Cullman, Jackson, Marshall | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.